The term dyskinesia refers to involuntary muscle movements that can range from slight tremor to uncontrollable movement of the entire body. The tardive dyskinesia (TD) form of dyskinesia gets its name from the slow—or tardive—onset of involuntary movements of the face, lips, tongue, trunk, and extremities. TD most generally occurs in individuals who are on long-term treatment with dopaminergic antagonist medications (antipsychotic drugs [APDs]). In fact, TD occurs in 20%-50% of patients taking APDs. However, TD is also associated with a wide variety of other medications.

The Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition (DSM-V) classifies TD as a medication-induced movement disorder that can develop after short-term and long-term use of medications, as well as after discontinuation of, change in, or reduction in medications. In all cases, TD must persist for at least 1 month after a medication is discontinued for a TD diagnosis. While the DSM-V definition of TD is helpful in diagnosing dopamine antagonist–related TD, this definition falls short of the wide range of medications that can also cause TD, especially because only one of the several hypotheses for why TD occurs involves dopamine. And while many of the non-APD medications that cause TD directly or indirectly affect dopamine neurotransmission, emerging evidence suggests that isolating the definition of a TD diagnosis to dopamine agonists only is incorrect.

In many patients, TD is irreversible and can persist long after the medications that may be causing the symptoms are stopped. Of course, patients need to take the medications that are causing the unwanted side effect of TD; therefore, stopping the medication can be dangerous and may even induce further complications.

READ MORE